Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 24, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 5, 1997, 6:36 PM EDT for Ingham County, Michigan. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1997, 6:36 PM EDT (22:36 UTC)
- Expired
- May 5, 1997, 7:35 PM EDT
- In force
- 59 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ingham County, MI
The radar
The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:39 PM EDT | Hail 0.75 | Mason, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 052237 RRA SVRGRR MIC065-052335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 636 PM EDT MON MAY 5 1997 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 735 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL LOWER MICHIGAN ...INGHAM COUNTY AT 635 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM WILLIAMSTON TO ONONDAGA. THE LINE WAS MOVING TO THE EAST AT 35 MPH AND WILL REACH THE COMMUNITIES OF MASON... DANSVILLE... LESLIE... STOCKBRIDGE... BETWEEN 635 AND 735 PM EDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. MJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:41 AM EDT, 6 hours 55 minutes earlier.
Area forecast discussion, May 5, 11:41 AM EDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1140 AM EST MON MAY 5 1997 UPDATING ENTIRE FCST AREA TO WORD AS MOSTLY CLOUDY...ALTHOUGH THE FAR SW CORNER TWRD BEH AND AZO...MAY BREAK INTO SOME SUNSHINE. AFTER FIRST ROUND OF SHOWERS GOES THROUGH IN THE NEXT HR OR TWO...SOME SUN WILL FILTER THROUGH TO AID IN THE DESTABILIZATION PROCESS. THUNDERSTORM THREAT THIS AFTERNOON AND EVENING WILL DEPEND ON AMOUNT OF SUNSHINE THAT OCCURS...IN ADDITION TO SFC DEW POINTS RISING INTO THE 50S. BOTH WILL OCCUR TO SOME EXTENT IN SW LWR...SO THE CHC FOR THUNDER IS IN ALL ZONES...WITH THE BEST CHC SOUTH OF A MKG TO ALMA LINE. KGRR 88D 4 THOUSAND FOOT WINDS INDICATED 60KTS ATTM...SO ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR STG SFC WND GUSTS. BACKED OFF JUST A BIT IN THE WIND FCST IN THE ZONES HOWEVER...AS MOST SUSTAINED VALUES ARE IN THE 15 TO 25 MPH RANGE. HIGHS TDY RANGING FROM THE LOW 60S NORTH NR LUDINGTON AND BdALDWIN...TO THE UPR 60S IN THE SOUTH TWRD THE INDIANA BORDER. FOR FURTHER INFORMATION ON THUNDERSTORM THREAT TDY SEE "SPSGRR". RJD
In the hours before
Special weather statement, May 5, 2:32 PM EDT, 4 hours 4 minutes before
MIZ064-065-071>074-077>081-060000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 232 PM EDT MON MAY 5 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS HILLSDALE JACKSON KALAMAZOO ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...HOLLAND...KALAMAZOO...BATTLE CREEK... JACKSON...BENTON HARBOR...AND HILLSDALE A COLD FRONT... WHICH EXTENDED FROM NEAR ESCANABA SOUTHWEST TO JUST WEST OF PEORIA ILLINOIS... WILL SWEEP EAST ACROSS LOWER MICHIGAN THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A LINE OF THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT IN NORTHEAST ILLINOIS AND RACE NORTHEAST INTO SOUTHERN LOWER MICHIGAN. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS LOWER MICHIGAN THROUGH 800 PM... BUT THE STRONGER STORMS ASSOCIATED WITH THE COLD FRONT ARE NOT EXPECTED UNTIL AFTER 400 PM IN SOUTHERN LOWER MICHIGAN. SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH DAMAGING WIND GUSTS IN EXCESS OF 65 MPH... AND HAIL TO AROUND AN INCH. THE STORMS ARE EXPECTED TO RACE NORTHEAST AT AROUND 50 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION... OR CABLE TV FOR FURTHER INFORMATION. TRH
Special weather statement, May 5, 2:35 PM EDT, 4 hours 1 minute before
MIZ064-065-071>074-077>081-060000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 232 PM EDT MON MAY 5 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS HILLSDALE JACKSON KALAMAZOO ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...HOLLAND...KALAMAZOO...BATTLE CREEK... JACKSON...BENTON HARBOR...AND HILLSDALE A COLD FRONT... WHICH EXTENDED FROM NEAR ESCANABA SOUTHWEST TO JUST WEST OF PEORIA ILLINOIS... WILL SWEEP EAST ACROSS LOWER MICHIGAN THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A LINE OF THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT IN NORTHEAST ILLINOIS AND RACE NORTHEAST INTO SOUTHERN LOWER MICHIGAN. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS LOWER MICHIGAN THROUGH 800 PM... BUT THE STRONGER STORMS ASSOCIATED WITH THE COLD FRONT ARE NOT EXPECTED UNTIL AFTER 400 PM IN SOUTHERN LOWER MICHIGAN. SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH DAMAGING WIND GUSTS IN EXCESS OF 65 MPH... AND HAIL TO AROUND AN INCH. THE STORMS ARE EXPECTED TO RACE NORTHEAST AT AROUND 50 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO ... COMMERCIAL RADIO OR TELEVISION... OR CABLE TV FOR FURTHER INFORMATION. TRH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:22 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 48 min |
| May 5, 4:45 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 65 min |
| May 5, 4:56 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 59 min |
| May 5, 5:09 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 31 min |
| May 5, 5:22 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 63 min |
| May 5, 5:47 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 63 min |
| May 5, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 35 min |
| May 5, 6:04 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 66 min |
| May 5, 6:29 PM EDT | Severe Thunderstorm Warning | GRR | Branch, Hillsdale | 61 min |
| May 5, 6:57 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.